Format

Send to

Choose Destination
See comment in PubMed Commons below
Eur J Endocrinol. 2000 Aug;143(2):155-60.

(131)I and thyroid-associated ophthalmopathy.

Author information

1
Medical Department of Endocrinology, Rigshospitalet, University of Copenhagen, Denmark. aakr@rh.dk

Abstract

OBJECTIVE:

Radioiodine ((131)I) used to obtain euthyroidism in thyrotoxic patients is suspected of having a worsening or provoking effect on thyroid-associated ophthalmopathy (TAO), an autoimmune disease closely related to Graves' disease.

DESIGN:

This review summarises the existing literature and describes risk factors influencing the course of TAO including thyroid function, cigarette smoking and treatment of Graves' hyperthyroidism (especially (131)I therapy).

CONCLUSION:

It is recommended that patients who may be at a greater risk of worsening ophthalmopathy are considered when choosing the modality of therapy of hyperthyroidism and also in deciding whether prophylactic systemic glucocorticoid treatment is indicated.

PMID:
10913933
[Indexed for MEDLINE]
Free full text
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for HighWire
    Loading ...
    Support Center